Hail, Gogebic
- When
- August 27, 11:55 PM CST to August 28, 12:10 AM CST
- Where
- Gogebic County, 8 mi S of Marenisco
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.264, -89.680
Hail lasted 15 minutes.
Severe thunderstorms produced large hail over portions of Gogebic and Marquette counties during the early morning hours of the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms produced large hail over portions of Gogebic and Marquette counties during the early morning hours of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 27, 11:55 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 155 AM EDT TUE AUG 28 2007 UPDATED AVIATION DISCUSSION FOR 06Z TAFS .SHORT TERM (TONIGHT AND TUESDAY)... TAKING A LOOK AT THE REGIONAL WEATHER MAP THIS AFTERNOON...THE MAIN SURFACE LOW REMAINS OVER CENTRAL AND EASTERN PORTIONS OF SOUTH DAKOTA. OUT AHEAD OF THIS FEATURE...A SHORTWAVE THAT WAS OVER CENTRAL MINNESOTA THIS MORNING HAS SLID EASTWARD AND OVER CENTRAL UPPER MICHIGAN. THIS SHORTWAVE HAD BROUGHT PLENTY OF CLOUDS TO OUR REGION...BUT ONCE AGAIN LITTLE IN THE WAY OF MEASURABLE PRECIPITATION. AFTER THE PASSAGE OF THIS WAVE...SKIES HAVE BEEN ABLE TO CLEAR AND TEMPERATURES HAVE BEEN ABLE TO SKYROCKET INTO THE LOWER 80S. GUSTY WINDS WITH GUSTS IN THE 20 TO 25 MPH RANGE HAVE BEEN COMMON. THE TIMING OF PRECIPITATION IS TRICKY TONIGHT AND TUESDAY...WITH SOME MINOR TIMING DIFFERENCES. HAVE INCREASE THE COVERAGE OF LIKELY POPS...BUT STILL KEEP THEM ACROSS THE LAKE SUPERIOR ZONES...AND WESTERN BAND OF COUNTIES. FOR TUESDAY AFTERNOON...EXPECTING A SLIGHTLY SLOWER FRONTAL PASSAGE...HAVE WARMED TEMPERATURES UP SLIGHTLY ACROSS THE FAR SOUTHEASTERN TO EASTERN COUNTIES. OTHERWISE...FEW CHANGES WERE MADE TO THE ONGOING FORECAST. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... FCST FOR TUE NGT/WED WL HINGE ON HOW QUICKLY COLD FNT CAN SHIFT ACRS THE UPR GRT LKS IN WSW FLOW ALF AND TRACK OF ANY LO PRES WAVE THAT WL RIDE THIS BNDRY INTO THE GRT LKS. 12Z NAM/CNDN MODELS SUG THIS FNT WL BE MORE PROGRESSIVE WITH NRN BRANCH FLOW TURNING MORE ZONAL...SO THAT SHRTWVS TRACKING NEWD FM THE CNTRL PLAINS ALG THIS BNDRY WL GET SHEARED OUT FASTER. THE RESULT IS A WEAKER FNTL LO PRES WAVE AND QUICKER DRYING ACRS THE CWA. THE 12Z GFS ON THE OTHER HAND MAINTAINS A BIT MORE OF A SW FLOW ALF WITH SLOWER NRN BRANCH PROGRESSION...WITH SOME RRQ DYNAMICS IN SW-NE ORIENTED H3 JET OVER ONTARIO HELPING TO ENHANCE ENUF UPR DVGC/SFC LO DVLPMNT ON THE BNDRY TO RESULT IN A MORE WDSPRD SHRA EVENT TUE NGT/WED MRNG OVER MAINLY THE CNTRL AND ERN COUNTIES. 12Z UKMET SEEMS TO BE A NICE COMPROMISE BTWN THE 2 CAMPS...SO WL TEND TOWARD THAT GUIDANCE PER NCEP HINT OF A COMPROMISE. SO CARRIED A CHC OF SHRA/TSRA TUE EVNG BEFORE UKMET SHOWS SFC LO LIFTING TO THE NE AND DRIER AIR INVADING THE CWA TUE NGT...HIEST POPS TOWARD THE SE ZNS...WHERE A 20 POP IS WARRNATED THRU 12Z WED. LOOK FOR A DRY PD WED INTO THU WITH CNDN HI PRES BLDG INTO THE UPR LKS. GFS/NAM MOS GUIDANCE IS FAIRLY SIMILAR AND IN REASONABLE AGREEMENT WITH MIXING TO H8 OR SO ON GFS FCST SDNGS FOR WED MAX TEMPS...BUT LOWERED READINGS A BIT FOR HIER TERRAIN DOWNSTREAM OF LK SUP. COOLEST NGT OF THE WEEK LOOKS TO BE WED NGT. TENDED AOB MOS GUIDANCE OVER THE INTERIOR W HALF WITH COOLER LOCATIONS DROPPING TO ARND 40 WITH HI PRES CENTER BLDG INTO NW WI AND CORE OF DRIER AIR PASSING INTO THE UPR LKS (NAM/GFS FCST PWAT AOB 0.5 INCH). HI TEMPS ON THU SHOULD REBOUND NICELY IN THE AFTN AS H85 TEMPS RISE TO 10-12C OVER THE W. MUCH UNCERTAINTY REMAINS REGARDING TRACK OF NEXT SHRTWV IN NW FLOW ALF IN THU NGT/FRI TIMEFRAME. MAJORITY OF EARLIER GUIDANCE SHOWED THIS SYS MOVING THRU ONTARIO...WITH DRY AIRMASS IN PLACE ALLOWING FOR NOTHING MORE THAN SCT CLDS ON THU NGT/FRI TO THE S OF BETTER DYNAMICS STAYING TO THE N. 12Z GFS HAS THROWN A CURVE BALL BY DEPICTING A MORE DIGGING SHRTWV AND EVEN SOME SHRA OVER THE NW ZNS. SINCE PREVIOUS FCST WAS DRY AND 12Z ECMWF SHOWS THE FARTHER N TRACK...WL STICK WITH THE DRY IDEA FOR NOW UNTIL GUIDANCE COMES INTO BETTER AGREEMENT TO WARRANT A CHG. LOOK FOR A DRY WARM UP FOR AT LEAST THE BEGINNING OF LABOR DAY WEEKEND WITH ACYC SW FLOW DOMINATING OVER THE UPR LKS ONCE SFC HI CENTER BLDS INTO NEW ENGLAND ON SAT. THERE ARE TIMING DIFFERENCES ON THE PASSAGE OF NEXT COLD FNT LATE NEXT WEEKEND...SO WL FOLLOW NCEP MANUAL GUIDANCE/00Z GFS ENSEMBLE MEAN SHOWING THIS FROPA LATE SUN WITH SHRA/TSRA CHCS ON THAT DAY. AFT SOME LINGERING SCHC POPS EARLY MON...WENT DRY AND COOLER BY THE AFTN WITH NEXT CNDN HI PRES BLDG TOWARD THE UPR LKS. COORDINATED WITH NCEP/GRB/LOT/APX. && .AVIATION (FOR THE 06Z TAF ISSUANCE)... CONVECTION OVER MN EARLIER THIS EVENING IS SURVIVING INTO THE WEST U.P. MAY SEE EMBEDDED THUNDER AT KCMX FOR NEXT FEW HOURS. OTHERWISE ...EXPECT SHRA TO GENERALLY TAPER OFF AT KCMX THROUGH 12Z WITH DRYING TO OCCUR BY MIDDAY TUE. CHC FOR CONVECTION AT KSAW WILL BE LATE TONIGHT AS SHOWERS OVR WEST U.P. STRUGGLE EAST INTO LESS FAVORABLE ENVIRONMENT FOR PCPN. ALSO COULD SEE SOME PCPN LATE TUE AFTERNOON AS COLD FRONT APPROACHES. INCLUDED A PROB30 GROUP BTWN 20Z AND 24Z. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... WINDS WILL INCREASE AGAIN OVER THE EASTERN PART OF THE LAKE TONIGHT AS A WEAK SFC LOW TRACKS ALONG THE COLD FRONT OVER WESTERN LAKE SUPERIOR. SUSTAINED WINDS SHOULD INCREASE TO 20-25KT WITH FREQUENT GUSTS TO AROUND 30KT...ESPECIALLY AT THE HIGHER OBSERVING PLATFORMS SUCH AS STANNARD ROCK. ANOTHER AREA TO WATCH FOR LOCALLY STRONGER WINDS WILL BE AT THE E END OF PICTURED ROCKS NATIONAL LAKESHORE (AROUND GRAND MARAIS) AS SOUTHERLY WINDS ARE TYPICALLY ENHANCED THERE. NOT OUT OF THE QUESTION TO SEE SOME GALE FORCE GUSTS THERE AT TIMES. COLD FRONT WILL REACH WESTERN LAKE SUPERIOR LATE TONIGHT AND EXIT THE E PART OF THE LAKE TUESDAY AFTERNOON. AT THIS TIME...IT DOES NOT APPEAR THAT WINDS WILL EXCEED 20KT AFTER THE COLD FRONT PASSES. WINDS SHOULD REMAIN UNDER 20KT WED THRU FRI AS HIGH PRES BUILDS FROM THE NORTHERN PLAINS TO THE GREAT LAKES. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KF LONG TERM...KC AVIATION...JLA MARINE...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 433 PM EDT MON AUG 27 2007 MIZ001>007-009>014-084-085-281200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 433 PM EDT MON AUG 27 2007 /333 PM CDT MON AUG 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN UPPER MICHIGAN THIS EVENING AND THEN ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN LATE TONIGHT. THE MAIN THREAT FROM ANY STORM THAT DEVELOPS WILL BE LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING THAT MIGHT START A WILDFIRE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOOK FOR A CHANCE OF THUNDERSTORMS ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN ON TUESDAY AND TUESDAY EVENING. THE THREAT OF THUNDERSTORMS WILL PERSIST SOUTH AND EAST OF A LINE FROM SENEY TO IRON MOUNTAIN LATE TUESDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THE STORMS SOUTH OF A LINE FROM IRON MOUNTAIN TO MANISTIQUE TUESDAY AND TUESDAY EVENING COULD TURN SEVERE AND CAUSE DAMAGING WINDS AND LARGE HAIL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON OVER THE WEST HALF AND SUNDAY EVENING OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ221-241>248-263-264-281200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 433 PM EDT MON AUG 27 2007 /333 PM CDT MON AUG 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT EXPECT A CHANCE OF THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR ON TUESDAY AND THEN ACROSS JUST THE EAST HALF ON TUESDAY EVENING. THE THREAT OF THUNDERSTORMS WILL RETURN ON SUNDAY MORNING OVER THE WEST HALF OF LAKE SUPERIOR AND ACROSS THE ENTIRE LAKE BY SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-281200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 433 PM EDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT EXPECT A CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT AND THEN AGAIN ON SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1236 AM EDT TUE AUG 28 2007 MIZ002-009-280545- GOGEBIC-ONTONAGON- 1236 AM EDT TUE AUG 28 2007 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 145 AM EDT (1245 AM CDT)... AT 1233 AM EDT (1133 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF IRONWOOD TO 36 MILES NORTHWEST OF PARK FALLS. THESE STORMS WERE MOVING EAST AT 40 MPH. WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS. PEA SIZED HAIL MAY ALSO OCCUR. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... LITTLE GIRLS POINT. COPPER PEAK. LAKE OF THE CLOUDS. IRONWOOD. WAKEFIELD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1249 AM EDT TUE AUG 28 2007 MIZ003-004-084-280515- BARAGA-NORTHERN HOUGHTON-SOUTHERN HOUGHTON- 1249 AM EDT TUE AUG 28 2007 ...SIGNIFICANT WEATHER ALERT FOR BARAGA AND HOUGHTON COUNTIES UNTIL 115 AM EDT... AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF ONTONAGON TO 18 MILES WEST OF BARAGA. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WINONA. ALSTON. FREDA. REDRIDGE. KEWEENAW BAY. HANCOCK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. VOSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 146 AM EDT TUE AUG 28 2007 MIZ002-003-084-280645- NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 146 AM EDT TUE AUG 28 2007 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES UNTIL 245 AM EDT... AT 142 AM EDT (1242 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SILVER CITY TO WINCHESTER...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF ONTONAGON TO 18 MILES SOUTHEAST OF IRONWOOD. THESE STORMS WERE MOVING EAST AT 40 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
The Marquette radar (KMQT), 166 km away, was scanning. The volume nearest the first event began at 05:55 UTC.
2 hail. Local standard time, as filed.
Hail lasted 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54250, 54251.